Medical questions & health advice by board certified doctors
"I got the DTap booster 12 days ago. Why is my arm still painful?"
I have been taking Motrin and Advil for the pain. But unable to completely lift arm still.
I am glad to hear that you received your booster shot, although it sounds like you may be having an adverse reaction. You should see your primary care physician for further evaluation, especially if the symptoms are not improving. In general, the risks of contracting diphtheria, pertussis, or tetanus are far greater than the risks of a booster vaccine. However, with any medication (including vaccines), side effects are possible. Redness and swelling at the site of the injection, sometimes associated with a low-grade fever, is a common mild side effect of vaccination. Redness, swelling, and/or fever (up to 102F) that interfere with daily activities would constitute a moderate reaction. About 3 in 100 individuals may have total arm swelling. These symptoms generally improve without intervention. Finally, severe pain and redness/swelling, sometimes associated with bleeding, requires medical attention. You are less likely to be having a severe allergic reaction, as this would usually occur much closer to the time of vaccination. Given the duration of your symptoms, I would again encourage you to speak with your primary care doctor. One final note-- the DTaP shot is to be distinguished from the TD or TDap boosters. The former is indicated in children up to 6 years of age, and actually may be slightly more prone to causing total arm swelling (which generally resolves within 1-2 weeks). On the contrary, the TD booster should be given every 10 years after the age of 18, with TDap replacing TD one time. You should speak with your physician to ensure that you are receiving the proper booster vaccinations.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.